Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 251, NWS Dodge City, KS

June 23, 2018Grant County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2018, 11:08 PM CDT for Grant County, Haskell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 11:08 PM CDT (04:08 UTC)
Expired
Jun 23, 2018, 11:45 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 9:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1196 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

432 
WUUS53 KDDC 240408
SVRDDC
KSC067-081-240445-
/O.NEW.KDDC.SV.W.0251.180624T0408Z-180624T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1108 PM CDT SAT JUN 23 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Grant County in southwestern Kansas...
  Western Haskell County in southwestern Kansas...

* Until 1145 PM CDT.

* At 1107 PM CDT, a severe thunderstorm was located 3 miles 
  southeast of Ulysses, moving east at 35 mph. This replaces the 
  previous warning for Grant county.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ulysses, Hickok and Ryus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 10140 3767 10139 3771 10101 3739 10103
TIME...MOT...LOC 0407Z 284DEG 29KT 3754 10132 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
744 
WWUS53 KDDC 240425
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1125 PM CDT SAT JUN 23 2018

KSC067-081-240445-
/O.CON.KDDC.SV.W.0251.000000T0000Z-180624T0445Z/
Grant KS-Haskell KS-
1125 PM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EASTERN GRANT AND WESTERN HASKELL COUNTIES...

At 1124 PM CDT, a severe thunderstorm was located very near Ryus,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hickok and Ryus. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3743 10126 3768 10125 3771 10101 3739 10103
TIME...MOT...LOC 0424Z 284DEG 29KT 3750 10114 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
048 
WWUS53 KDDC 240438
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1138 PM CDT SAT JUN 23 2018

KSC067-081-240448-
/O.EXP.KDDC.SV.W.0251.000000T0000Z-180624T0445Z/
Grant KS-Haskell KS-
1138 PM CDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT AND WESTERN
HASKELL COUNTIES WILL EXPIRE AT 1145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3743 10126 3768 10125 3771 10101 3739 10103
TIME...MOT...LOC 0438Z 284DEG 29KT 3747 10100 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jun 23, 5:55 PM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Sat Jun 23 2018

...updated aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM CDT Sat Jun 23 2018

Convection continues to bloom across the high plains of eastern Colorado
this afternoon. This is the main focus for tonight's weather. A resultant
small complex of storms is expected to march across the Kansas prairie
later tonight. Convective outflows of 50-60 mph will be the main hazard
with this activity. 3 km NAM is an outlier compared to NMMB/ARW/EC,
so this model was tossed out. Otherwise, lows heading into Sunday morning
will be in the 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 222 PM CDT Sat Jun 23 2018

Attention the turns to Sunday for impacting weather. A large 500-hPa
trof will swing out with a much stronger 250-hPa jet impacting the
state of Kansas. This will set the stage for severe thunderstorms tomorrow
afternoon and evening. In addition, PWATs greater than 1.50" spells
out the concern for heavy rainfall and flooding. This is particularly
true late Sunday evening as 900 to 700-hPa waa strengthens.

Forecasting hazards other than flooding for tomorrow is difficult.
Much depends on where the mesoscale boundaries will reside. The small
complex moving across the area in the short term period will undoubtedly
impact hazards for tomorrow. Meso models show that the convective model
tomorrow could potentially be messy with HPish supercells. Forecast
soundings also suggest this with backing upper level winds, which typically
always favors HPs. Forecast LHP values start out as high then quickly
decreases tomorrow evening as these upper level winds back. Think that
water loading associated with the high PWAT environment could potentially
keep hail size down. Will go with 1.5 to 2.5" hail for now. A bigger
threat other than hail tomorrow is convective outflows of 70-80 mph.
The BL should be pretty mixed tomorrow, particularly within/near the
warm sector. Cannot rule out an isolated tornado tomorrow, however,
low level shear does not look that great as far as tornadoes are concerned.

The rest of the forecast was left as is with fb pops and temps.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 555 PM CDT Sat Jun 23 2018

Storms continue to develop across E Colorado and NW Kansas. As a result,
have added VCTS/CB groups for KDDC/KGCK later this evening. +TSRA will
still be possible tomorrow afternoon and evening, although there is
some uncertainty. MVFR cigs will be possible in the morning as moisture
continues to stream in. VFR conditions are expected thereafter minus
the second round of storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  63  88 /  80  80  70   0
GCK  66  81  60  87 /  40  50  50   0
EHA  64  89  59  89 /  20  30  30   0
LBL  67  91  62  89 /  20  70  50   0
HYS  67  82  62  86 /  10  80  60  10
P28  69  94  67  89 /  30  70  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 23, 3:01 AM CDT, 20 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Sat Jun 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-241000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to marginally severe thunderstorm or two will
be possible overnight west or north of Garden City. The main
hazards from these storms, if they develop, will be hail up to
quarters and wind gusts of 50 to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms can be expected across western Kansas on
Sunday. These storms will be capable of producing hail tennis ball
size hail and damaging winds over 60 mph. Heavy rainfall will
also be possible from these storms which may result in localized
flooding issues. There will also be a slight chance for an isolate
tornado or two.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 23, 8:46 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
846 PM CDT SAT JUN 23 2018

KSZ061>063-240245-
Finney KS-Kearny KS-Hamilton KS-
846 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY AND NORTHWESTERN FINNEY COUNTIES UNTIL 945 PM CDT/845 PM
MDT/...

At 846 PM CDT/746 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles west of Friend, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holcomb and Friend.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10168 3826 10069 3799 10090 3799 10167
TIME...MOT...LOC 0146Z 298DEG 18KT 3823 10123

JJOHNSON
Local storm report, Jun 23, 9:54 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     3 SSE DIGHTON           38.43N 100.45W
06/23/2018  M62 MPH          LANE               KS   MESONET

            MESONET STATION E1393, 3 SSE DIGHTON.

&&
Special weather statement, Jun 23, 10:06 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1006 PM CDT SAT JUN 23 2018

KSZ061>063-074>076-240345-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1006 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN STANTON AND
WESTERN HASKELL COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...

At 1006 PM CDT/906 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Kendall, moving southeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ulysses, Lakin, Satanta, Big Bow, Ryus and Hickok.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.

LAT...LON 3771 10171 3796 10139 3791 10108 3740 10099
      3740 10151
TIME...MOT...LOC 0306Z 300DEG 31KT 3779 10143

JJOHNSON
Local storm report, Jun 23, 10:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1051 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND GST     2 NW DODGE CITY         37.78N 100.03W
06/23/2018  M65 MPH          FORD               KS   PUBLIC

&&
Special weather statement, Jun 23, 10:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1056 PM CDT SAT JUN 23 2018

KSZ076-240430-
Haskell KS-
1056 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY UNTIL 1130
PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Satanta, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sublette, Satanta and Tice.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3744 10102 3763 10103 3768 10067 3740 10067
TIME...MOT...LOC 0356Z 276DEG 32KT 3754 10096

JJOHNSON
Local storm report, Jun 23, 11:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     DODGE CITY REGIONAL AIR 37.77N 99.97W
06/23/2018  M67 MPH          FORD               KS   ASOS

            ASOS STATION DDC, DODGE CITY REGIONAL
            AIRPORT.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:14 PM CDTSevere Thunderstorm WarningDDCTrego19 min
Jun 23, 7:45 PM CDTSpecial Weather StatementDDCTrego45 min
Jun 23, 8:12 PM CDTSpecial Weather StatementDDCScott33 min
Jun 23, 8:41 PM CDTSevere Thunderstorm WarningDDCScott49 min
Jun 23, 8:46 PM CDTSpecial Weather StatementDDCKearny59 min
Jun 23, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hamilton, Kearny, Lane, Scott55 min
Jun 23, 9:55 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more50 min
Jun 23, 10:06 PM CDTSpecial Weather StatementDDCGrant39 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton48 min
Jun 23, 10:42 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Hodgeman, Kiowa and 3 more48 min
Jun 23, 10:56 PM CDTSpecial Weather StatementDDCHaskell34 min
Jun 23, 11:16 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more59 min
Jun 24, 12:14 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more76 min
Jun 24, 1:28 AM CDTSevere Thunderstorm WarningDDCBarber32 min
Jun 24, 4:30 AM CDTSpecial Weather StatementDDCGray60 min
Jun 24, 5:06 AM CDTSpecial Weather StatementDDCFinney54 min
Jun 24, 5:09 AM CDTSevere Thunderstorm WarningDDCFinney, Gray51 min
Jun 24, 5:35 AM CDTSpecial Weather StatementDDCFord55 min
Jun 24, 5:58 AM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jun 24, 6:20 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell40 min
Jun 24, 6:22 AM CDTSevere Thunderstorm WarningDDCClark, Ford53 min
Jun 24, 6:45 AM CDTSpecial Weather StatementDDCFord60 min
Jun 24, 6:54 AM CDTSpecial Weather StatementDDCGrant, Haskell66 min
Jun 24, 7:14 AM CDTSpecial Weather StatementDDCComanche61 min
Jun 24, 6:54 PM CDTSpecial Weather StatementDDCHamilton66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.